Iowa, 2019

Flash Flooding and Flooding in Iowa, March 12 to 31, 2019

March 12 to 31, 2019 · NWS OAX · 12 events in 6 counties and zones

A 971mb bomb cyclone moved out of the central Rockies on Wednesday, March 13, 2019 and helped to create widespread, moderate to major, and in many cases historic, flooding across eastern Nebraska and western Iowa. From 4 to 15 inches of snow cover remained across the mid Missouri River valley, and the ground was frozen with existing frost depths of 15 to 23 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$43 million
Crop damage
$7.0 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A 971mb bomb cyclone moved out of the central Rockies on Wednesday, March 13, 2019 and helped to create widespread, moderate to major, and in many cases historic, flooding across eastern Nebraska and western Iowa. From 4 to 15 inches of snow cover remained across the mid Missouri River valley, and the ground was frozen with existing frost depths of 15 to 23 inches. Warm temperatures allowed all of the snow to rapidly melt and record moisture allowed 1 to 2.5 inches of rain to fall over a 48 hour period. Due to the frozen ground, and that 1 to 2 feet of thick ice remained in area rivers, widespread, and in many cases, catastrophic flooding developed. Due to expansive levee breaches on many rivers and streams, the flood damage was particularly devastating to many communities. Four individuals lost their lives due to the extreme conditions, and several hundred people required rescue via air or boat. Tens of thousands of people were evacuated from their homes or businesses. Nearly 50 levees were breached on the Platte, Elkhorn and Missouri Rivers due to the large volume of water. One such levee breach along the Platte River near Leshara, Nebraska forced the evacuation of National Weather Service Omaha, located in Valley, Nebraska for 8 days. Nebraska Governor Pete Ricketts presented US$1.3 billion preliminary damage estimates for the entire state, including specific sector losses of: $439 million infrastructure (including roads and bridges), $85 million private homes and businesses, $400 million livestock and $440 million crop. About 2,000 miles of state roads including 15 Nebraska state highway bridges and numerous local bridges, roughly 20 percent of the entire state road system were impacted. Iowa Governor Kim Reynolds provided a $1.6 billion preliminary damage estimate due to flooding across the state. U.S. Interstate 29, extending north-south along the Missouri River, was inundated and partially destroyed, as was the Interstate 680 bypass around Council Bluffs-Omaha metropolitan area. Also noteworthy was damage to Offutt Air Force Base located near Bellevue, Nebraska. One-third of the base’s main runway was inundated, along with one-third of Offutt’s buildings, with several hundred employees, and several families displaced. Preliminary damage estimates released by the Department of Defense are on the order of $450 million. Nebraska and Iowa severe flooding impacts culminated in Federal Disaster Declaration 4420.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 12, 11:17 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 12, 11:17 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1217 PM CDT Tue Mar 12 2019

.SHORT TERM...(Today through Thursday)
Issued at 402 AM CDT Tue Mar 12 2019

...MODERATE TO MAJOR AND POSSIBLY HISTORIC FLOODING EXPECTED
LATER THIS WEEK...

The primary concern for this forecast remains widespread flooding
developing on most rivers and streams later this week. This is
due to expected heavy rainfall from 1 to 2.5" across the region,
falling on frozen or saturated ground, into rivers that have from
1 to 2 feet of ice cover in some spots. Temperatures are forecast
to climb into the 40s and 50s, continuing to melt an existing
snowpack of 4 to 15". The combination of all of the above could
result in at least minor flooding for many of the local streams by
Wednesday night or Thursday, and in many cases moderate flooding
is forecast. And in a few cases, a major, record setting flood is
possible for a handful of locations. Any of the above factors
could also trigger ice jams on some of the rivers, which would
enhance or exacerbate any flooding concerns. Thus, a flood watch
remains in effect for all of eastern NE and southwest IA from
midnight tonight through 7 pm Thursday.

The rain is not expected to come all at the same time. It will
come in waves, with the heaviest rainfall expected through the day
Wednesday. Scattered showers currently moving through central KS
will reach southeast NE this morning, moving along/east of the
Missouri River this afternoon. This rainfall should be on the
light side, and much of the area could actually see dry conditions
for several hours later this afternoon. Highs today range from the
lower 40s northeastern counties to around 50 near the KS border.

The second surge moves in this evening south of I80, but again
this is on the lighter side. Additional widespread showers
develop by midnight and beyond when we start to see elevated
instability with the possibility of isolated thunderstorms. Temps
remain quite mild overnight in the upper 30s to upper 40s, which
should allow for continued snowmelt overnight. Showers become
heavier 09-12z, especially north of the Platte River across
eastern NE.

Widespread expansive showers and thunderstorms are possible
Wednesday when the heaviest rainfall will occur. Rain amounts
could range up to a three quarters of inch to an inch. This is
coincident with precipitable water values reaching 1-1.25", which
is about 4.5 standard deviations above normal. Based on PW
climatology, this appears to be record setting moisture coming our
way. Record value for OAX for March 13 at 12z is 1.03" and we
could easily be above that.

There will be significant dry slot that begins to shut down
precipitation Wednesday afternoon, so QPF amounts were lowered
18-00z Wednesday. Highs Wednesday reach 45 to 59 degrees, which
would be first time we've been above normal since February 10th.

The surface low moves from southwest KS to southeast NE through
Wednesday night. If this were to happen with daytime heating,
there would be significant concern for severe weather. Meanwhile,
widespread rain will continue in northeast NE, but southeast NE
and southwest IA may still be experiencing effects of the dry
slot. As colder air begins to filter into the backside of the
surface low, rain will change to snow in northeast NE by daybreak
Thursday.

It's at this time that winds on the backside of the surface low
substantially increase as the low moves to the Mississippi River
through the day Thursday. 60 knot 850 mb winds nearly vertically
stacked should result in very strong winds across eastern NE, and
thus a high wind watch was issued. There will be some snow across
northeast NE that could accumulate to 1 to 3". With 40 to 60 mph
winds, there is a concern that near white out conditions could
occur with the snow. So even though snow amounts are light, due to
the blowing snow, we may have to consider winter weather headlines
at some point. The precipitation could end as a rain/snow mix
down to I80, but no significant accumulation expected that far
south.

.LONG TERM...(Thursday night through Monday)
Issued at 402 AM CDT Tue Mar 12 2019

Generally very quiet weather through the extended period, although
we will be dealing with the lingering effects of river flooding,
and depending on the stream or river, could range from a day or
two, to many days for the Missouri River. Fortunately, daytime
temperatures remain above freezing, but nighttime temperatures
drop below freezing every night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1216 PM CDT Tue Mar 12 2019

IFR/LIFR conditions will prevail through much of the forecast
period. Widely scattered showers will shift east of the area this
afternoon with patchy drizzle persisting. Additionally, increasing
moisture content will yield lowering visibilities due to fog.
Later this evening, showers will once again become more widespread
with the chance of thunderstorms increasing late tonight into
Wednesday morning.

&&

.HYDROLOGY...
Issued at 402 AM CDT Tue Mar 12 2019

In coordination with the Missouri Basin River Forecast Center in
Kansas City, flood forecasts were increased Monday evening for
most of the rivers and streams across our service area. Many of
the locations are now forecast to reach moderate levels, and in
some cases, major flooding. And in a few cases, record floods are
forecast. These values will continue to change as the RFC
continues to run models and incorporate the latest guidance. All
of the flood forecasts have been posted to our AHPS website, and
hydrologic outlooks have been issued for all affected forecast
points. Official river flood warnings have not yet been issued at
this time. Expect a substantial number of flood warnings to be
issued either today, or definitely on Wednesday.

It's important to note that these forecasts are heavily influenced
by the expected QPF of 1.5-2.5", continued very mild temps
allowing for additional snow melt, and the fact that frost depths
still range from 15 to 23", effectively allowing no rainfall
infiltration in the frozen ground and nearly 100% runoff into
local rivers.

Any ice jams that result from the breakup of ice will only
compound an already difficult situation.

Many of the smaller streams will rise and fall quickly, but bigger
rivers could remain at flood levels for many days.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch from late tonight through Thursday evening for
     NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

     High Wind Watch from Thursday morning through Thursday evening
     for NEZ011-012-016>018-030>033-042>044-050-051-065-066-078.

IA...Flood Watch from late tonight through Thursday evening for
     IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mead
HYDROLOGY...DeWald
Hazardous weather outlook, Mar 12, 11:45 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1245 PM CDT Tue Mar 12 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1245 PM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become widespread tonight with an
increasing risk of flooding by Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rainfall of 1 to 2.5 inches is forecast through Thursday.
The highest rain rates are expected on Wednesday. Warmer temperatures
will also allow existing snow to continue to melt. The ground
remains frozen, and ice is thick on area rivers. The combination
of all of the above will result in many rivers and streams
reaching minor flood levels, and in some cases, moderate or major
flooding is possible. In addition, ice jams could develop which
could enhance the flood threat. Urban flooding could also develop
due to poor drainage or drains blocked with snow and ice. Thus, a
Flood Watch remains in effect for Wednesday through Thursday.

Some potential exists for the development of a few strong to
severe storms Wednesday afternoon and evening over portions of
southeast NE. The primary hazards are hail and perhaps a brief
tornado.

Strong northwest winds are expected Thursday with peak gusts
ranging anywhere from 45 to 60 mph. Expect potentially hazardous
cross winds along east west highways. A high wind watch has been
issued for portions of eastern Nebraska Thursday.

Rain will transition to wet snow by daybreak Thursday for
northeast Nebraska. Only a few inches are forecast, but when
combined with the strong winds, areas of blowing snow will be
possible with reduced visibility expected.

Many of the smaller streams will rise and fall quickly with
flooding only lasting a day or two late this week. But some of
the larger rivers will experience flooding conditions for days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However spotter
are encouraged to report flooding to the National Weather Service.

The radar

The Omaha radar (KOAX), 46 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

10 flood, 2 flash flood. Local standard time, as filed.

Flood, Pottawattamie

When
March 12, 12:26 PM CST to 1:26 PM CST
Where
Pottawattamie County, 2.32 mi NNE of Lake Manawa to 2.27 mi NNE of Lake Manawa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.250, -95.830

A spotter reported water covering the road on Madison Avenue due to heavy rains causing Mosquito Creek to flood. Water was rising rapidly in an apartment complex parking lot near the creek.

Flood, Pottawattamie

When
March 13, 6:00 AM CST to March 23, 10:00 AM CST
Where
Pottawattamie County, 2.18 mi ESE of Honey Creek to 6.23 mi NE of Bentley
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.420, -95.830

There was significant flooding across the county. On the Missouri River,. The river gauge at Omaha, operated by the USGS, peaked at 34.41 feet at 8 am on March 17th. Moderate flood stage is 32 feet. Preliminarily this peak is the 3rd highest on record. The primary impact from this flooding was Interstate 29 and Interstate 680 being closed due to being under water. East and west bound Highway 6 is closed as Keg and Little Keg Creeks were out of banks. The heavy rains caused mudslides, and the most serious one was in Council Bluffs on Harry Langdon Boulevard, which closed the road.

Flood, Fremont

When
March 13, 8:00 AM CST to March 31, 11:59 PM CST
Where
Fremont County, 2.09 mi W of Farragut to 8.44 mi WSW of Payne
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$22 million
Reported by
Other Federal Agency
Coordinates
40.720, -95.510

Flooding along the Nishnabotna River. The river gage above Hamburg, operated by the USGS, peaked at 31.07 feet at 11 am on March 16th. Moderate flood stage is 27.5 feet while major flood stage is 33 feet. Preliminary informations shows this peak is the 3rd highest on record. Flooding also occurred along the Missouri River. The river gage at Nebraska City, operated by the USGS, peaked at 30.15 feet at 6 pm on March 16th. Minor flood stage is 18 feet, moderate flood stage is 23 feet while major flood stage is 27 feet. Preliminary data shows this to be a record crest. Flooding continued into the next month. Levees 601, 594 and 575 failed flooding Bartlett, Percival, Hamburg, and the truck stop area near Interstate 29. Dollar estimate is from the Army Corps of Engineers Omaha District. Hospitals and businesses were impacted by the flood. Floods devastated livestock, grain storage, and fields that had yet to be planted.Water systems in Hamburg were incapacitated and overcome with high water. Three men were driving in Hamburg and drove around a road closed barrieron the evening of the 15th. They continued driving until they hit flood water, where the current swept their vehicle away. The men tried to swim to safety. Two of the men were found holding onto trees in the floodwaters. The third was found in a ditch near a residence trying to get warm. One of the men died.

Flood, Harrison

When
March 13, 11:00 AM CST to March 14, 2:53 PM CST
Where
Harrison County, 4.17 mi W of Dunlap to 2.17 mi SW of Missouri Vly Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
41.860, -95.680

Thiere was for flooding along the Boyer River. The river gauge at Logan, operated by the USGS, peaked at 25.33 feet at 7 pm on March 13th. Major flood stage is 25 feet. Preliminary information shows this peak is the highest on record. Portions of the town of Missouri Valley flooded from the flood. Highway 30 closed in Woodbine. A levee topped by floodwaters at 296th street in Missouri Valley, on the east side of the levee around 2 miles northeast of town. Also 2 breaches in the levee around Willow Creek. Evacuations took place in Missouri Valley. Property damage totals are for the entire county from flooding of the Boyer River, Willow Creek, and Missouri River.

Flood, Monona

When
March 13, 11:49 AM CST
Where
Monona County, 1.55 mi WNW of Ute to 0.87 mi WNW of Ute Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.056, -95.729

Heavy rain and snowmelt caused the Soldier River to start flooding. IA 141 closed in both directions. County road L32, 1 mile west of the Ute area, and county road L61 near Ute also closed. Flood damage totals for the county are in the Maple Creek flooding entry below.

Flood, Montgomery

When
March 13, 12:00 PM CST to March 15, 5:00 PM CST
Where
Montgomery County, 0.44 mi SSW of Elliott to 1.06 mi ESE of Coburg
Cause
Heavy Rain / Snow Melt
Property damage
$237,000
Reported by
Emergency Manager
Coordinates
41.144, -95.174

Heavy rain and rapid snow melt caused the East Nishnabotna River and Red Oak Creek to flood. Several roads were closed due to high water across Montgomery County. Multiple roadways near Stennett were overcome by water on the 14th. The west side of Coburg was under water.

Flood, Monona

When
March 13, 11:00 PM CST to March 15, 1:30 PM CST
Where
Monona County, 13.75 mi NE of Mapleton Muni Arpt to 16.03 mi NW of Mapleton Muni Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$4.2 million
Reported by
Other Federal Agency
Coordinates
42.340, -95.640

This is for flooding along the Maple River. The river gage at Mapleton, operated by the USGS, peaked at 23.60 feet at 6:15 pm on March 14th. Minor flood stage is 21 feet, moderate flood stage is 24 feet . Preliminarily this peak is the 2nd highest on record. Ice jamming may have played a role in the flooding at this location. The flooding caused damage and the closure of Hwy. 183 West of Mapleton. Hwy 175 south of Mapleton and the closure of Hwy. 175 North of Mapleton. Also the local Airport was totally flooded and damaged. Flood totals are for for the County including from damage caused by flooding of the Soldier River.

Flood, Harrison

When
March 14, 3:00 AM CST to March 23, 3:00 AM CST
Where
Harrison County, 9.79 mi W of River Sioux to 2.07 mi WSW of Mondamin
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.800, -96.240

This is for flooding along the Missouri River. The river gage at Blair, operated by the Army Corps of Engineers, peaked at 31.12 feet at 5 pm on March 18th. Moderate flood stage is 28.2 feet. Gage data is preliminary. Many roads along the river were impacted and damaged due to the flowing water over these roads. County flood damage flood totals are inthe entry above regard the Boyer River Flood.

Flood, Mills

When
March 15, 2:09 AM CST to 3:09 AM CST
Where
Mills County, 6.56 mi SSW of Pacific Jct to 6.17 mi W of Tabor
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
40.930, -95.840

Levee being overtopped 1 to 1 1/2 miles north of the Mills and Fremont county line. Evacuations took place along the river and near Bartlett.

Flood, Fremont

When
March 15, 3:36 AM CST to 4:36 AM CST
Where
Fremont County, 1.94 mi NW of Bartlett to 1.3 mi W of Bartlett
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
40.896, -95.810

Water overtopping the levee along the Missouri River.. Bartlett was evacuated.Flood damage totals for the county are included in the the Fremont County entry listed below.

Flash Flood, Mills

When
March 16, 10:38 PM CST to March 17, 10:00 AM CST
Where
Mills County, 3.33 mi SW of Pacific City to 1.13 mi WSW of Tabor
Cause
Dam / Levee Break
Reported by
Public
Coordinates
41.020, -95.870

Two levee breeches resulted in flash flooding from the Missouri River. One of the hardest hit areas was the town of Pacific Junction. The entire town was flooding by water from the river. US Highway 34 in Mills County sustained extreme damage to the roadway. Interstate 29 in Mills County sustained damage as well south of US 34 interchange on I-29.

Flash Flood, Fremont

When
March 17, 5:13 AM CST to 10:00 AM CST
Where
Fremont County, 6.44 mi W of Bartlett to 3.24 mi W of Percival
Cause
Dam / Levee Break
Property damage
$14 million
Crop damage
$7.0 million
Reported by
Emergency Manager
Coordinates
40.895, -95.902

Thurman was evacuated due to a levee break on the Missouri River.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Fremont2019-03-1555MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813583, 813997, 813990, 813991, 813586, 820648, 813994, 813996, 813591, 813592, 819392, 819493.